Winter Storm, Yellowstone
- When
- February 1, 12:00 AM MST to 6:45 AM MST
- Where
- Yellowstone forecast zone
- Reported by
- Trained Spotter
Numerous snow bands formed over the city of Billings resulting in 6 to 7 inches of snow.
An unstable northwest flow aloft across the Snowy Mountains resulted in the development of instability heavy snow bands across portions of Yellowstone County during the evening hours of January 31st continuing into the early morning hours of February 1st.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BYZ wrote it up.
An unstable northwest flow aloft across the Snowy Mountains resulted in the development of instability heavy snow bands across portions of Yellowstone County during the evening hours of January 31st continuing into the early morning hours of February 1st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Jan 31, 10:59 PM MST, 1 hour 1 minute earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BILLINGS MT
1059 PM MST FRI JAN 31 2014
.UPDATE...
HAVE UPDATED AGAIN TO INCLUDE SOUTHERN BIG HORN COUNTY IN THE
ADVISORY AS WELL...IN PARTICULAR THE WESTERN PORTION FROM PRYOR TO
FORT SMITH AS UPSLOPE ENHANCED SNOWFALL IS MODERATE TO HEAVY IN
THESE AREAS BASED ON RECENT BLX RADAR IMAGERY. SNOW CONTINUES
OTHERWISE ACROSS OUR WEST AND WILL MAKE NO OTHER CHANGES TO THE
WINTER HIGHLIGHTS. IT SHOULD ALSO BE NOTED THAT HEAVIER SNOWFALL
IS GETTING INTO THE RED LODGE AREA NOW AND MOIST UPSLOPE PCPN
WILL CONTINUE INTO SATURDAY MORNING...PERHAPS TIL CLOSE TO 17Z PER
THE LATEST RAP. JKL
PREVIOUS DISCUSSION ISSUED 916 PM...
UPDATED FORECAST EARLIER TO INCLUDE BILLINGS IN THE WINTER
WEATHER ADVISORY. RUC MODEL WAS CONSISTENTLY GENERATING .20 PRECIP
LIQUID AMOUNTS WHICH WITH CONSERVATIVE 15 TO 1 SNOW RATIOS WAS
GOING TO YIELD 3 INCHES AND SNOW RATIOS COULD BE HIGHER FOR THE
BILLINGS AREA. ELSEWHERE WEB CAMS AT BIG TIMBER AND RED LODGE SHOW
SNOW IS ACCUMULATING STEADILY SO THE ADVISORIES AND WARNINGS LOOK
GOOD. NO FURTHER UPDATES. BORSUM
&&
.SHORT TERM...VALID FOR SAT AND SUN...
PRESSURE RISES WERE NOSING INTO THE NW PORTION OF THE FORECAST
AREA THIS AFTERNOON HERALDING THE ARRIVAL OF THE NEXT COLD FRONT.
RADAR WAS STARTING TO FILL IN BEHIND THE FRONT ACROSS N MT WHILE
SPOTTY ECHOES WERE DEVELOPING OVER THE FORECAST AREA. A N-S
ORIENTED JET WILL WEAKEN AS IT DIVES S INTO THE REGION AND PUSHES
A SHORTWAVE AND THE COLD FRONT INTO THE AREA. THE SHORTWAVE WILL
HAVE SOME Q-VECTOR CONVERGENCE WITH IT TONIGHT INTO SAT MORNING.
TIME-HEIGHT CROSS SECTIONS AND BUFKIT BOTH SHOWED A SHALLOW LOW-
LEVEL DENDRITIC GROWTH ZONE WITH THE FRONT AND STRONG INSTABILITY
OVER AREAS W AND S OF KBIL. IN ADDITION...FAIRLY STRONG
850-700 MB FRONTOGENESIS WILL PROVIDE DECENT FORCING W AND SW OF
KBIL LATE THIS AFTERNOON THROUGH TONIGHT. MODELS WERE IN FAIRLY
GOOD AGREEMENT WITH THE QPF AMOUNTS WHICH WERE RATHER LOW...BUT
THE GFS HAD HIGHER BULLSEYES OF /.15/ INCHES OVER KLVM AND THE
FOOTHILLS. THE ADVISORIES W OF KBIL AND WARNINGS IN THE FOOTHILLS
WERE IN GOOD SHAPE...ALTHOUGH HAVE RAISED THE SNOW AMOUNTS WITH
BUFKIT SHOWING POSSIBLE SNOW RATIOS AS HIGH AS 25 TO 1. FORCING
DID NOT LOOK VERY COORDINATED FOR KBIL AND BIG HORN COUNTIES SO
LEFT THEM OUT OF THE ADVISORIES. KSHR HAD GOOD INSTABILITY AND WAS
ON THE EDGE OF THE FRONTOGENESIS...HOWEVER THE WIND DIRECTION WILL
BE NNW WHICH WAS DOWNSLOPE FOR THIS AREA...SO WILL KEEP THEM OUT
OF AN ADVISORY. ALSO LEFT THE NE BIG HORNS JUST UNDER ADVISORY
CRITERIA AS THEY HAD JUST A SHORT PERIOD OF LIFT AND LIMITED QPF.
FRONTOGENESIS BAND MOVES QUICKLY S OF THE AREA SAT MORNING AND THE
SHORTWAVE WILL ROTATE OUT OF THE AREA IN THE AFTERNOON. THE GOING
POPS...WHICH HAD THE SNOW TAPERING OFF DURING THE DAY...WERE IN
GOOD SHAPE.
A NW FLOW WILL OVERTAKE THE REGION SAT NIGHT THROUGH SUN NIGHT
WHEN THE NEXT SHORTWAVE APPROACHES THE AREA FROM THE NW. MOISTURE
FIELDS SUPPORTED THE LOW MOUNTAIN POPS IN THE FORECAST SAT NIGHT
AND SUN. RAISED POPS OVER THE NW ZONES SUN NIGHT AS THE SHORTWAVE
PUSHES THE NEXT FRONT INTO THE AREA. MODELS ALL HAD QPF DEVELOPING
IN THE NW BY 12Z MON. TEMPERATURES WILL BE BELOW SEASONAL VALUES
THROUGH THE PERIOD AND MADE SOME ADJUSTMENTS TO THEM BASED ON
LATEST GUIDANCE. ARTHUR
.LONG TERM...VALID FOR MON...TUE...WED...THU...FRI...
THE EXTENDED FORECAST PERIOD REMAINS COLD AND UNSETTLED. SEVERAL
CHANGES WERE MADE THROUGHOUT THE PERIOD...PRIMARILY TO TREND
TEMPERATURES DOWNWARD...BUT ALSO TO RAISE POPS FOR ARCTIC SYSTEM
MOVING ACROSS THE REGION EARLY NEXT WEEK.
ANOTHER SURGE OF ARCTIC AIR IS PROGGED INTO THE REGION TO START
THE EXTENDED PERIOD...BRINGING A CHANCE OF SNOW ACROSS THE AREA.
BEST POTENTIAL WILL BE IN THE WEST AND SOUTHWEST ZONES. THIS
SYSTEM REMAINS IN CONTROL ACROSS THE REGION THROUGH WEDNESDAY.
AN EXTENDED SNOW EVENT IS EXPECTED BEGINNING LATE SUNDAY AND
CONTINUING INTO TUESDAY NIGHT WITH THE ARCTIC PUSH. RAISES POPS
THROUGH THE PERIOD...WITH LIKELY POPS AROUND RED LODGE...AND
EXTENDED SLIGHT POTENTIAL EASTWARD. KEPT SNOW ACCUMULATIONS ON THE
LOW SIDE AT THIS TIME...BUT POTENTIAL IN FOOTHILLS COULD BE A BIT
HIGHER MONDAY MORNING AND EARLY AFTERNOON. DEEP UPSLOPE
FLOW...RESPECTABLE DENDRITIC GROWTH ZONE...DEEP MOISTURE
LAYER...AND STRONG FRONTOGENESIS COMBINE AHEAD OF COLDEST AIR TO
BRING IMPROVED POTENTIAL TO THE BEARTOOTH FOOTHILLS INCLUDING RED
LODGE...SO TOTALS COULD CLIMB QUICKLY FOR THIS PERIOD. OVERALL
UNCERTAINTY IN THE MODELS INCREASES SIGNIFICANTLY AFTER
WEDNESDAY...SO HAVE CONTINUED WITH INHERITED POPS FOR THURSDAY AND
FRIDAY.
COLD AIR WILL REMAIN IN PLACE THROUGH THE EXTENDED PERIOD...WITH
850MB TEMPS BELOW -20C FOR TUESDAY THROUGH THURSDAY. HAVE TRENDED
TEMPERATURES DOWNWARD ACROSS THE REGION THROUGH THE PERIOD...WITH
HIGHS BELOW ZERO EXPECT FOR WEDNESDAY. TEMPS WILL BEGIN TO RECOVER
THURSDAY...BUT SHOULD REMAIN BELOW AVERAGE...AS AM NOT SEEING
ANYTHING TO DRIVE A SIGNIFICANT WARM UP AT THIS TIME. AAG
&&
.AVIATION...
A QUICK MOVING DISTURBANCE WILL BRING SNOW TO THE WESTERN TWO-
THIRDS OF THE REGION TONIGHT. SNOW MAY BE HEAVY AT
TIMES...ESPECIALLY FROM KBIL WEST. EXPECT WIDESPREAD IFR
CONDITIONS ACROSS WESTERN AND CENTRAL ROUTES THROUGH LATE TONIGHT
IN THE SNOW. KLVM WILL SEE CONDITIONS DROP BELOW AIRPORT MINIMUMS
AT TIMES OVER THE NEXT SEVERAL HOURS...WHILE CONDITIONS AT KBIL
MAY APPROACH AIRPORT MINIMUMS AT TIMES. AREAS OF MVFR IN LOW
CLOUDS AND PERHAPS A BRIEF SNOW SHOWER ARE POSSIBLE ACROSS EASTERN
ROUTES OVERNIGHT...INCLUDING NEAR KMLS. MOUNTAINS WILL BE OBSCURED
OVERNIGHT. CONDITIONS WILL IMPROVE RAPIDLY SATURDAY MORNING FROM
NORTHWEST TO SOUTHEAST WITH VFR BY MID DAY ALL AREAS. STC
&&
.PRELIMINARY POINT TEMP/POPS...
SAT SUN MON TUE WED THU FRI
-----------------------------------------------------------
BIL 007/018 007/023 006/013 903/000 910/902 910/007 902/012
+3/S 00/B 14/S 43/S 21/I 10/B 11/B
LVM 001/018 004/025 002/014 908/903 916/905 911/007 904/015
+3/S 01/B 14/S 43/S 22/J 11/B 22/S
HDN 008/017 003/022 006/014 903/001 908/902 910/008 902/013
82/S 10/B 03/S 33/S 21/I 10/B 11/B
MLS 001/013 000/020 000/011 907/901 913/901 911/009 904/010
10/B 00/B 02/S 22/S 11/I 10/U 11/B
4BQ 004/014 000/021 004/014 904/002 911/901 910/009 901/015
21/B 10/U 02/S 23/S 21/I 10/B 11/B
BHK 000/007 904/019 903/007 910/902 915/903 913/006 906/010
10/B 00/B 01/E 12/S 11/I 11/B 12/S
SHR 007/014 901/022 901/014 905/001 911/903 913/008 906/014
84/S 10/U 03/S 43/S 32/J 10/B 11/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...WINTER WEATHER ADVISORY IN EFFECT UNTIL NOON MST SATURDAY FOR
ZONES 34-35-38>41-64-65.
WINTER STORM WARNING IN EFFECT UNTIL NOON MST SATURDAY FOR
ZONES 56-66.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BILLINGS MT 951 PM MST FRI JAN 31 2014 MTZ028>042-056>058-063>068-WYZ098-099-020500- SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER- FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER- SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK- NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS- NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY- LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS- CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS- 951 PM MST FRI JAN 31 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH CENTRAL WYOMING. .DAY ONE...TONIGHT ANOTHER ROUND OF ACCUMULATING SNOWFALL CAN BE EXPECTED FOR LOCATIONS WEST OF AND INCLUDING BILLINGS TONIGHT. THE NORTH SLOPES OF THE BEARTOOTH AND ABSAROKA MOUNTAINS WILL SEE THE HEAVIEST SNOW WITH 6 TO 10 INCHES OF ACCUMULATION. AREAS FROM COLUMBUS TO BIG TIMBER...BILLINGS...COLUMBUS...LIVINGSTON... EMIGRANT AND WILSALL CAN EXPECT 3 TO 5 INCHES. TRAVEL WILL BE DIFFICULT DUE TO SNOW AND POOR VISIBILITY. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SNOW WILL LINGER OVER AND NEAR THE FOOTHILLS OF THE BEARTOOTH AND ABSAROKA MOUNTAINS EARLY SATURDAY MORNING. THE SNOW WILL TAPER OFF BY MIDDAY ON SATURDAY. THE POTENTIAL EXISTS FOR ANOTHER PERIOD OF SNOWFALL NEXT MONDAY AND TUESDAY. THE WEATHER WILL REMAIN COLD THROUGH NEXT WEEK. THE COLDEST AIR IS EXPECTED TO ARRIVE NEXT TUESDAY OR WEDNESDAY...WITH HIGHS ONLY IN THE SINGLE DIGITS ABOVE AND BELOW ZERO AND LOWS BELOW ZERO. PLEASE PREPARE FOR AN EXTENDED PERIOD OF COLD TEMPERATURES AND SNOW COVER. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
1 winter storm. Local standard time, as filed.
Numerous snow bands formed over the city of Billings resulting in 6 to 7 inches of snow.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2014Every state in 2014This day in weather historyWarnings in Montana, February 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 499612.